Maine, 2025

Drought in Maine, September 1 to 30, 2025

September 1 to 30, 2025 · NWS GYX · 18 events in 18 counties and zones

The period from June through September 2025 saw a dramatic worsening of drought conditions across Maine, establishing it as a historically severe event comparable to the 2001 drought. Despite some bookend rainfall in September, an extended stretch of warm, windy, and dry weather dominated, leading to rapid depletion of any moisture that fell.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The period from June through September 2025 saw a dramatic worsening of drought conditions across Maine, establishing it as a historically severe event comparable to the 2001 drought. Despite some bookend rainfall in September, an extended stretch of warm, windy, and dry weather dominated, leading to rapid depletion of any moisture that fell. By September 30, the U.S. Drought Monitor classified nearly 72% of the state in at least Severe Drought (D2).That same report classified 28% of the state as Abnormally Dry (D0), 12.4% in Moderate Drought (D1), 43% in Severe Drought (D2), and 16.6% in Extreme Drought (D3) by area.

The July September stretch was the 4th driest on record, averaging only 6.7 inches of precipitation approximately 50% of normal. This period also recorded the 3rd warmest high temperatures on record for the state, averaging 75.9 (about 4 degrees above normal), accelerating evaporation and moisture loss.

The drought severely impacted multiple sectors across the state. Farmers suffered widespread crop losses, particularly affecting high-value crops like blueberries, cranberries, corn, potatoes, hay, and apples. The drought caused critically low streamflows, with many reporting record low levels. A significant number of private wells ran dry, directly impacting households. Hydropower production was reduced due to low water levels in reservoirs and rivers. Increased fire danger from dry fuels and depleted soil moisture necessitated the frequent implementation of burn bans throughout the period. The severity of this event prompted the USDA to declare the area a natural disaster, allowing for federal assistance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 31, 1:01 PM EST, 10 hours 59 minutes earlier.

Area forecast discussion, Aug 31, 1:01 PM EST, 10 hours 59 minutes before
Area Forecast Discussion
National Weather Service Gray ME
201 PM EDT Sun Aug 31 2025

.SYNOPSIS...
High pressure will bring mostly dry days into the 70s and cool
nights. High pressure shifts offshore mid week as a trough
swings through the Great Lakes. This trough will send a frontal
system towards New England late in the week for the next chance
at some wetting rains.

&&

.NEAR TERM /THROUGH TONIGHT/...
Fairy weather afternoon continues into this evening. Some
congested cumulus are likely over the Moosehead Lake region and
parts of the Upper Kennebec Valley and a sprinkle is
possible...but showers should remain northeast of the forecast
area.

Tonight high pressure builds in and good conditions for
radiational cooling will be in place. I opted to lower NBM min
temp guidance several degrees. Overall lows will look similar to
last night...with some upper 30s possible north of the White
Mtns. Valley fog is also expected once again...but coverage will
be a little less than normal thanks to all the dry weather.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Not much change to the weather Mon and Mon night. As high
pressure drifts east a bit the sea breezes will push farther
inland than today. But with temps already cooler and waters as
warm as they typically get there will not be much change across
the sea breeze front besides a stronger breeze. More
radiational cooling and valley fog is expected Mon night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A weak and broad 500mb trough over the eastern United States
will allow for cooler temperatures to remain in the forecast for
Tuesday and through second half of this week. Mostly clear and
dry weather is expected on Tuesday. Temperatures will generally
be in the upper 70s, sometimes approaching 80F across I95 and
I93 corridors south of the mountains. An upper-level low to the
north, combined with some instability generated from daytime
heating may allow for a few diurnally driven convective showers
north of the White Mountains on Wednesday. However, these storms
should be pretty isolated and most places up there may only see
a few hundredths of an inch of rain, if anything.

A similar setup is likely for Thursday, though drier air from high
pressure will wiggle onshore and allow for dry air to penetrate
farther inland. This additional dry air should prevent showers from
developing in the mountains on Thursday.

By the end of the week, a more robust 500mb trough develops and
tries to swing to the south but is likely remain to the west of New
England. A cold front and a northward moving shortwave over the
Atlantic Ocean may allow for some measurable rainfall during the day
on Friday and potentially continuing into Saturday as well. At this
time, confidence is highest to see measurable rainfall across
western NH and the interior, though the ECMWF 10th percentile QPF
shows at least a good quarter of an inch of rain is expected most
places Friday and Saturday. Weather over next weekend looks to
remain cool and somewhat unsettled.

Notable drought relief is not expected despite a potentially wet end
of the week.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...VFR conditions this evening and Mon. Tonight and
Mon night valley fog is expected. I have opted for near
persistence for LEB and HIE fog tonight. More fog is expected
Mon night as well. I anticipate that the coverage of fog will
not be as widespread thanks to the ongoing drought
conditions...so I do have restrictions in the TAFs in other
valley locations like CON/MHT/AUG.

Long Term...Fog Tuesday morning may briefly lower restrictions,
otherwise VFR is expected through the rest of the day Tuesday
through the end of the day Thursday. Thursday night, showers and
storms move in, lowering restrictions through Friday and
possibly Saturday as well.&&

.MARINE...
Short Term...Winds and seas are expected to remain below SCA
thresholds. Sea breeze will stick near the coast today but
should develop sooner and push farther inland on Mon.

Long Term...Light and variable winds are expected over the
waters on Tuesday and will continue through Wednesday morning.
Winds pick up a bit and shift to southwesterlies at 5-10kts
Wednesday morning, gradually increasing to 9-15kts by the end of
the day. Southerly/southwesterly winds more or less continue at
8-17kts on Thursday and Friday. Seas of about 2-4ft are
expected through the entire period.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Palmer
Hazardous weather outlook, Aug 31, 12:21 PM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
121 PM EDT Sun Aug 31 2025

MEZ007>009-012>014-018>028-033-NHZ001>015-011730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
121 PM EDT Sun Aug 31 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
121 PM EDT Sun Aug 31 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Androscoggin

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
Emergency Manager
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Androscoggin County averaged 2.87 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 3rd driest stretch between July through September on record. The USDM on September 30th had 66% of the county in Severe Drought (D2) and 34% in Extreme Drought (D3) located in the northern sector. At the time of this report there were 49 dry wells reported across the county.

Drought, Central Interior Cumberland

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Emergency Manager
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cumberland County averaged 3 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 91% of the county in Severe Drought (D2) and 9% in Extreme Drought (D3). At the time of this report there were 81 dry wells reported across the county.

Drought, Coastal Cumberland

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Emergency Manager
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cumberland County averaged 3 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 91% of the county in Severe Drought (D2) and 9% in Extreme Drought (D3). At the time of this report there were 81 dry wells reported across the county.

Drought, Central Somerset

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Central Somerset forecast zone
Reported by
Emergency Manager
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Somerset County averaged 2.53 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 2nd driest stretch between July through September on record. The USDM on September 30th had 23% of the county in Abnormally Dry (D0), 25% in Moderate Drought (D1), 64% of the county in Severe Drought (D2). Milk Producers reported hauling water to farms and had to pull animals from pasture due to a lack of water. Milk production dropped significantly as a result. At the time of this report there were 67 dry wells reported across Somerset County.

Drought, Southern Somerset

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Emergency Manager
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Somerset County averaged 2.53 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 2nd driest stretch between July through September on record. The USDM on September 30th had 23% of the county in Abnormally Dry (D0), 25% in Moderate Drought (D1), 64% of the county in Severe Drought (D2). Milk Producers reported hauling water to farms and had to pull animals from pasture due to a lack of water. Milk production dropped significantly as a result. At the time of this report there were 67 dry wells reported across Somerset County.

Drought, Coastal Waldo

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Emergency Manager
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Waldo County averaged 3.03 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew over 4 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 44% of the county in Severe Drought (D2) and 56% in Extreme Drought (D3) located in the southern sector. Agricultural impacts in Waldo County include wheat and hay. At the time of this report there were 23 dry wells reported across the county.

Drought, Interior Waldo

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Emergency Manager
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Waldo County averaged 3.03 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew over 4 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 44% of the county in Severe Drought (D2) and 56% in Extreme Drought (D3) located in the southern sector. Agricultural impacts in Waldo County include wheat and hay. At the time of this report there were 23 dry wells reported across the county.

Drought, Coastal York

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coastal York forecast zone
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

York County averaged 2.76 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 4 inches, making it the 8th driest stretch between July through September on record. The USDM on September 30th had 100% of the county in Severe Drought (D2). A water emergency was declared for the community of South Berwick, which served around 3,600 customers, due to a shortage of water. At the time of this report there were 69 dry wells reported across the county.

Drought, Interior York

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Interior York forecast zone
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

York County averaged 2.76 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 4 inches, making it the 8th driest stretch between July through September on record. The USDM on September 30th had 100% of the county in Severe Drought (D2). A water emergency was declared for the community of South Berwick, which served around 3,600 customers, due to a shortage of water. At the time of this report there were 69 dry wells reported across the county.

Drought, Interior Cumberland Highlands

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Emergency Manager
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cumberland County averaged 3 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 91% of the county in Severe Drought (D2) and 9% in Extreme Drought (D3). At the time of this report there were 81 dry wells reported across the county.

Drought, Kennebec

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Kennebec forecast zone
Reported by
Emergency Manager
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Kennebec County averaged 3.06 inches of precipitation in September, approximately half an inch below normal. The rainfall deficits carried over from summer grew near 4 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 41% of the county in Severe Drought (D2) and 59% in Extreme Drought (D3). At the time of this report there were 53 dry wells reported across the county.

Drought, Knox

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Knox forecast zone
Reported by
Emergency Manager
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Knox County averaged 2.59 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 84% of the county in Severe Drought (D2) and 16% in Extreme Drought (D3). At the time of this report there were 18 dry wells reported across the county.

Drought, Lincoln

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Lincoln County averaged 2.64 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 5th driest stretch between July through September on record. The USDM on September 30th had 100% of the county in Severe Drought (D2). At the time of this report there were 27 dry wells reported across the county.

Drought, Northern Franklin

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Emergency Manager
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Franklin County averaged 2.48 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 4% of the county in Moderate Drought (D1), 84% in Severe Drought (D2), and 12% in Extreme Drought (D3). At the time of this report there were 55 dry wells reported across the county.

Drought, Southern Franklin

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Emergency Manager
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Franklin County averaged 2.48 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 6th driest stretch between July through September on record. The USDM on September 30th had 4% of the county in Moderate Drought (D1), 84% in Severe Drought (D2), and 12% in Extreme Drought (D3). At the time of this report there were 55 dry wells reported across the county.

Drought, Northern Oxford

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Emergency Manager
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Oxford County averaged 2.26 inches of precipitation in September, approximately 1.5 inches below normal. The rainfall deficits carried over from summer grew above 5 inches, making it the 3th driest stretch between July through September on record. The USDM on September 30th had 49% of the county in Severe Drought (D2) and 51% in Extreme Drought (D3). At the time of this report there were 126 dry wells reported across the county.

Drought, Southern Oxford

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Emergency Manager
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Oxford County averaged 2.26 inches of precipitation in September, approximately 1.5 inches below normal. The rainfall deficits carried over from summer grew above 5 inches, making it the 3th driest stretch between July through September on record. The USDM on September 30th had 49% of the county in Severe Drought (D2) and 51% in Extreme Drought (D3). At the time of this report there were 126 dry wells reported across the county.

Drought, Sagadahoc

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Emergency Manager
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Sagadahoc County averaged 2.89 inches of precipitation in September, approximately an inch below normal. The rainfall deficits carried over from summer grew near 5 inches, making it the 5th driest stretch between July through September on record. The USDM on September 30th had 100% of the county in Severe Drought (D2). At the time of this report there were 17 dry wells reported across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295766, 1295767, 1295768, 1295769, 1295770, 1295771, 1295772, 1295773, 1295774, 1295775, 1295776, 1295777, 1295778, 1295779, 1295780, 1295781, 1295782, 1295783.